Ohio, 2003

Flash Flood in Ohio, November 19, 2003

November 19, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 19, 4:17 AM EST, 6 hours 22 minutes earlier.

Area forecast discussion, Nov 19, 4:17 AM EST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 AM EST WED NOV 19 2003

FRONTAL BNDRY FROM WRN LK ERIE SWD INTO WRN TN ATTM...WHILE SFC WAVE
FORMING TWD ERN TN. MAIN BULK OF HVIER RAIN MVING INTO SWRN SXNS OF
CWA ATTM....MORE BACK ALONG/BHND FRONT IN INDIANA. AS UPPER LOW
SWINGS SLOWLY EWD TDY...PRECIP WILL CONT/PWS THRU
ERLY AFTN 1.2-1.5 RANGE...CHC TSTMS AS WELL SPCLY SRN SXNS BFR UPPER
TROF SWINGS THRU ERN SXNS EARLY TNGT. FLOOD WATCH REMAINS POSTED
THRU EARLY TNGT DUE TO POTENTIAL OF HVY RAINS/R.O. THROUGHOUT
DAY/EVENING. WILL KEEP PRECIP FAR ERN SXNS TNGT UNTIL PRECIP WINDS
DOWN THERE. MDLS SHOWING LITTLE WRAP ARND WITH THIS SYSTEM...WHILE
BOARD SW FLOW ALOFT WILL SET UP DURING THRS BRING DRY WX AND AOA
NORMAL TEMPS INTO WKND...NEXT THREAT FOR PRECIP AGAIN MON.
WINDY CONDS ERN SXNS TDY.

PIT   61  38  50  38 /  90  30  10  10
HLG   62  38  50  38 /  90  30  10  10
MGW   63  40  52  40 / 100  40  10  10
ZZV   62  38  52  40 /  80  20  10   0
PHD   61  37  51  39 /  80  20  10   0
FKL   58  37  48  36 / 100  40  10  10
DUJ   57  37  47  36 / 100  40  10  10
LBE   60  38  49  38 / 100  50  10  10
BTP   60  37  49  37 /  90  30  10  10
IDI   59  38  48  37 / 100  40  10  10
ODM   62  40  48  37 / 100  60  20  10

.PBZ...
MD...FLOOD WATCH UNTIL 1000 PM TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EST TONIGHT FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Nov 19, 5:00 AM EST, 5 hours 39 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-19120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH REMAINS IN EFFECT TIL 10 PM TONIGHT.
RAIN...POSSIBLY HEAVY AT TIMES TODAY...BRINGS THE POTENTIAL FOR
FLOODING THROUGH THIS EVENING BEFORE...A COLD FRONT PUSHES THROUGH
THE AREA.

A RIVER FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT FOR THE
CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS...AS A RESULT OF
EXPECTED HEAVY RAINS AND RESULTANT RUNOFF FROM TODAY.

.DAYS TWO THROUGH SEVEN...

A RIVER FLOOD WATCH REMAINS IN EFFECT FOR THURSDAY FOR THE
CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS FROM CONTINUED
EXPECTED RUNOFF FROM WEDNESDAYS HEAVY RAIN.

NO HAZARDOUS WEATHER IS EXPECTED FROM DAY 3 THROUGH DAY 7 AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

In the hours before

Special weather statement, Nov 19, 4:43 AM EST, 5 hours 56 minutes before
OHZ039-040-049-050-058-059-068-069-PAZ031-WVZ001>004-012-021-022-
191230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 AM EST WED NOV 19 2003

RAIN, POSSIBLY HEAVY AT TIMES, WILL BE MOVING INTO THE AREA BETWEEN 5
AND 530 AM FROM THE SOUTH. RAIN WILL CONTINUE INTO THE MORNING RUSH
HOUR WITH AMOUNTS UP TO 1.5 INCHES POSSIBLE IN A FEW
HOURS...RESULTING IN PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AND LOW LYING AREAS QUICKLY. SHARP RISES ON STREAMS AND
CREEKS CAN OCCUR RAPIDLY.

MOTORISTS SHOULD BE ALERT FOR LOW VISIBILITIES AND PONDING OF WATER.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

A FLOOD WATCH CONTINUES IN EFFECT UNTIL 10 PM TONIGHT.
Special weather statement, Nov 19, 5:12 AM EST, 5 hours 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-191600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH CONTINUES A FLOOD WATCH
TIL 1000 PM TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARLAND.

RAIN TODAY...MAYBE HEAVY AT TIMES TO RESULT IN FLOODING. THERE IS
ALSO A CHANCE OF THUNDERSTORMS ALONG WITH GUSTY WINDS.
WINDS MAY GUST TO 40 MPH OR SO ESPECIALLY IN THE RIDGE COUNTIES OF
INDIANA...WESTMORELAND..AND FAYETTE IN WESTERN PENNSYLVANIA AND
PRESTON AND TUCKER COUNTIES IN EXTREME NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARLAND.

IF YOU LIVE ALONG A STREAM OR CREEK BE ALERT FOR RAPID WATER LEVEL
RISES. DO NOT ATTEMPT TO DRIVE THROUGH ROADWAYS IF THEY BECOME
FLOODED.

IN ADDITION...A RIVER FLOOD WATCH IS IN EFFECT FOR TONIGHT AND
THURSDAY FOR THE CHEAT...MONONGAHELA AND YOUGHIOGHENY RIVERS DUE TO
EXPECTED RAPID RUNOFF FROM TODAYS RAINS.

STAY TUNED FOR FURTHER UPDATES.

THE SKYWARN SPOTTER NETWORK WILL BE ACTIVATED TODAY.
SKYWARN SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS IN
EXCESS OF 1.00 INCHES DURING THE DAY.
Special weather statement, Nov 19, 7:44 AM EST, 2 hours 55 minutes before
OHZ041-050-PAZ013-014-020-021-029-WVZ001-002-191530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 AM EST WED NOV 19 2003

NATIONAL WEATHER SERVICE SAYS HEAVY RAIN WILL CONTINUE ACROSS THE
PITTSBURGH METRO AREA ALL MORNING. LOCATIONS GETTING MORE THAN 1 INCH
WILL HAVE PONDING OF WATERS ON ROADS AND IN UNDERPASSES ALONG WITH
POOR DRAINAGE AREAS. THERE CAN ALSO BE FLOODED BASEMENTS. IF MORE 2
INCHES OF RAIN FALLS...SMALL STREAMS WILL GO OUT OF THEIR BANKS.

NEVER DRIVE THROUGH FLOODED ROADS. LISTEN FOR UPDATES AND WARNINGS.
Local storm report, Nov 19, 10:26 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1026 AM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    CHAMPION                  PA   FLASH FLOOD
11/19/03   WESTMORELAND                   ROUTE 711 FLOODED. INDIAN
                                          HEAD CREEK OUT OF ITS
                                          BANKS.

0950 AM    TURTLE CREEK              PA   FLASH FLOOD
11/19/03   ALLEGHENY                      SKYWARN OBSERVER REPORTS
                                          FLOODING ON TURTLE CREEK IN
                                          THE TOWN OF TURTLE CREEK

0949 AM    MORGANTOWN                WV   FLASH FLOOD
11/19/03   MONONGALIA                     PUBLIC REPORTS FLOODING OF
                                          STREAMS AND BUILDING IN
                                          MORGANTOWN

0945 AM    MOUNDSVILLE               WV   FLASH FLOOD
11/19/03   MARSHALL                       SKYWARN OBSERVER REPORTED
                                          LITTLE GRAVE CREEK OUT OF
                                          ITS BANKS IN MOUNDSVILLE

0945 AM    HOPWOOD                   PA   FLASH FLOOD
11/19/03   FAYETTE                        3 ROADS FLOODED. VIRGINIA
                                          LANE...VICTORIA LANE AND
                                          LEE STREET.

0936 AM    GREENSBURG                PA   FLASH FLOOD
11/19/03   WESTMORELAND                   SLATE RUN OUT OF BANKS AND
                                          FLOODING NEAR GREENSBURG

0935 AM    GREENSBURG                PA   FLASH FLOOD
11/19/03   WESTMORELAND                   PUBLIC REPORTED STANDING
                                          WATER ON ROADWAYS IN
                                          GREENSBURG

0930 AM    BLACKSVILLE               WV   FLASH FLOOD
11/19/03   MONONGALIA                     SCHOOL BUILDINGS EVACUATED
                                          DUE TO FLOODING

0927 AM    OSAGE                     WV   FLASH FLOOD
11/19/03   MONONGALIA                     ROUTE 7 WEST FLOODED. ROUTE
                                          19 AT ROUTE 100 FLOODED.
                                          SCHOOLS BUILDINGS
                                          EVACUATED.

0925 AM    4 W PINE GROVE            WV   FLASH FLOOD
11/19/03   WETZEL                         ROUTE 20 FLOODED IN READER

0925 AM    8 N PINE GROVE            WV   FLASH FLOOD
11/19/03   WETZEL                         FLOODING OF ROUTE 7 IN
                                          WILEYVILLE

0925 AM    HUNDRED                   WV   FLASH FLOOD
11/19/03   WETZEL                         ROUTE 250 FLOODED NEAR
                                          HUNDRED

0915 AM    8 ESE GRINDSTONE-ROWES RU PA   FLASH FLOOD
11/19/03   FAYETTE                        ROWES RUN ROAD FLOODED NEAR
                                          SMOCK

0915 AM    GRINDSTONE-ROWES RUN      PA   FLASH FLOOD
11/19/03   FAYETTE                        FLOODING ON SECOND STREET
                                          IN GRINDSTONE

0900 AM    1 W MOUNT PLEASANT        PA   FLASH FLOOD
11/19/03   WESTMORELAND                   ROUTE 981 FLOODED IN EAST
                                          HUNTINGDON TOWHSHIP

0900 AM    WASHINGTON                PA   FLASH FLOOD
11/19/03   WASHINGTON                     TOTAL OF 13 ROADS CLOSED.
                                          INCLUDING SOUTH MAIN STREET
                                          AT PARK AVE. BEAU STREET.
                                          LAKEVIEW DRIVE AT QUARRY
                                          ROAD.

0852 AM    PINE GROVE                WV   FLASH FLOOD
11/19/03   WETZEL                         FLOODING ON ROUTE 7 AND
                                          ROUTE 20 NEAR PINE GROVE

0845 AM    DRAVOSBURG                PA   FLASH FLOOD
11/19/03   ALLEGHENY                      ROUTE 837/ELIZABETH ROAD
                                          CLOSED

0836 AM    DRAVOSBURG                PA   FLASH FLOOD
11/19/03   ALLEGHENY                      PUBLIC REPORTS FLOODING OF
                                          STREAMS AND BUILDINGS IN
                                          DROVOSBURG

0823 AM    5 SSW WAYNESBURG          PA   FLASH FLOOD
11/19/03   GREENE                         STEWART RUN OUT OF BANKS
                                          AND FLOODING ROADS NEAR OAK
                                          FOREST

0823 AM    MANNINGTON                WV   FLASH FLOOD
11/19/03   MARION                         STREAMS FLOODING ROADS

0815 AM    CAMERON                   WV   FLASH FLOOD
11/19/03   MARSHALL                       FLOODING ON UPPER GRAVE
                                          CREEK... WOLFS RUN AND
                                          HAITS RUN NEAR CAMEROM

0815 AM    MOUNDSVILLE               WV   FLASH FLOOD
11/19/03   MARSHALL                       FLOODING ON MIDDLE GRAVE
                                          CREEK NEAR MOUNDSVILLE

0755 AM    WASHINGTON                PA   FLASH FLOOD
11/19/03   WASHINGTON                     COUNTY OFFICIALS REPORTED
                                          FLOODING ALONG CATFISH
                                          CREEK AND CHARTIERS CREEK.

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
November 19, 10:39 AM EST to 12:45 PM EST
Where
Monroe County, 5 mi NE of Antioch
Reported by
EMERGENCY MANAGER
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Flash flooding in Greene Twp along Routes 255 and Township Rd 8.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371414.